Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS New Orleans, LA

July 17, 2000East Feliciana Parish, Saint Helena Parish, Louisiana; Amite County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 17, 2000, 3:55 PM CDT for East Feliciana Parish, Saint Helena Parish, Louisiana; Amite County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2000, 3:55 PM CDT (20:55 UTC)
Expired
Jul 17, 2000, 4:30 PM CDT
In force
35 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties East Feliciana Parish, LA, Saint Helena Parish, LA, Amite County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 172056
SVRNEW
LAC037-091-MSC005-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 PM CDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  AMITE COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 430 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FELPS...OR ABOUT 12 MILES NORTHEAST OF
  CLINTON...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER CLINTON AT 425 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN% NEW ORLEANS.

LAT...LON 3097 9072 3110 9087 3088 9109 3076 9098

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 PM CDT MON JUL 17 2000

MODELS SIMILAR IN SHIFTING H5 RIDGE EAST OVER LA AND MS BY 48 HOURS.
NGM MODEL APPEARS TO FIT THIS AFTERNOON SITUATION BETTER THAN ETA OR AVN.
ETA AND AVN APPEAR TOO DRY. SATELLITE LOOP AND RADAR SHOW CONVECTION
FIRING UP ALONG WEAK SHORT WAVE MOVING SOUTHEAST AROUND FRONT OF RIDGE.
WILL KEEP SOME POPS IN FOR FIRST PORTION OF TONIGHT.
AS RIDGE SHIFTS FURTHER EAST...NEXT SERIES OF SHORT WAVES MOVING OVER TOP
SHOULD HAVE BETTER CHANCE TO IMPACT AREAS OF AL AND SOUTH MS AFTER 24 HOURS.
WITH MEAN RH VALUES REMAINING IN 50-60 PERCENT CATEGORIES THROUGH 48 HOURS AND
AFTERNOON TEMPERATURES IN HIGH 90S...CAN'T RULE OUT THE DEVELOPMENT OF
LATE AFTERNOON TSTMS EACH DAY. NO MAJOR JETS PROGGED IN ON EITHER MODEL
TO ENHANCE VERTICAL DEVELOPMENT TO SEVERE CATEGORY.  JAN RAOB HAS COOL POCKET
WITH A -9 TEMP AT 5H AT 12Z TODAY. WITH THIS COOL POCKET DROPPING INTO H5 TROUGH
SOUTH OF JAN TO MCB LINE...POSSIBLE FOR A FEW SEVERE TSTMS TO DEVELOP
THIS AFTERNOON. WILL HAVE TO KEEP THIS IN MIND WHEN DRAFTING MOB ZONES AS WELL.
TEMPERATURES SOUTH OF THE LAKE EXPECTED TO REMAIN IN HIGH 90S WITH MINS
IN OR NEAR 80...SO WILL MAINTAIN HEAT ADVISORY THROUGH TUE AND INTO WED.

PRELIMINARY NUMBERS ARE:

MCB 76/102/77/99 1111    BTR 77/97/77/96 1212
MSY 80/98/80/98 1212     GPT 77/98/78/97 1213

.NEW...NONE.
LA...HEAT ADVISORY THROUGH WED LAZ056>070
MS...NONE.

In the hours before

Special weather statement, Jul 17, 10:00 AM CDT, 5 hours 55 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-171700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT MON JUL 17 2000

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON
AND EVENING MAINLY IN THE EXTREME SOUTHEAST LOUISIANA PARISHES AND
SOUTHERN MISSISSIPPI COUNTIES.

A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO DROP SOUTH INTO
SOUTHERN MISSISIPPI BY LATE THIS AFTERNOON. THIS COUPLED WITH THE
EXCESSIVE DAYTIME HEATING WILL BE SUFFICIENT FOR THE DEVELOPMENT OF
A FEW STRONG THUNDERSTORMS BY LATE AFTERNOON AND EARLY EVENING.

THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DOWNBURST WIND
GUSTS OF 40 TO 50 MPH FROM THE hSTRONGEST THUNDERSTORMS. FREQUENT
LIGHTNING AND TORRENTIAL RAINFALL WITH RATES OF 1 TO 2 INCHES PER
HOUR CAN ALSO BE EXPECTED.

FOR MORE WEATHER INFORMATION PLEASE VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:51 PM CDTSevere Thunderstorm WarningLIXSaint Bernard24 min
Jul 17, 2:23 PM CDTSevere Thunderstorm WarningLIXWashington37 min
Jul 16, 7:08 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River67 min
Jul 16, 7:33 PM CDTSevere Thunderstorm WarningLIXJackson27 min
Jul 16, 7:36 PM CDTTornado WarningLIXHancock, Harrison24 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.